Wisconsin, 2008

Flood in Wisconsin, July 16, 2008

July 16, 2008 · NWS ARX · 1 event in 1 county or zone

A stationary front extended from central Minnesota into central Wisconsin on July 16. Thunderstorms developed and remained nearly stationary during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A stationary front extended from central Minnesota into central Wisconsin on July 16. Thunderstorms developed and remained nearly stationary during the early evening hours. This produced very rainfall of up to three and a quarter inches near Westby. Law enforcement reported flooding on county and township roads in north central Vernon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT WED JUL 16 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CONCERNS FOR THIS FORECAST PERIOD SURROUND THE WEST TO EAST
ORIENTED STATIONARY FRONT THAT WILL BE IN THE VICINITY OF THE
FORECAST PERIOD THROUGH FRIDAY NIGHT.

ANALYSIS AT 19Z SHOWED WEST TO EAST ORIENTED STATIONARY FRONT LOCATED
ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. STORMS /SOME
SEVERE/ FORMED ALONG THIS BOUNDARY TODAY...WHICH ALSO HAD HEAVY
RAINFALL ASSOCIATED WITH THEM.

A BIG CONCERN ABOUT TONIGHT IS WHERE THE FRONT WILL LAY UP. 19.12Z
NAM/GFS AND 16.15Z SREF PUSH THE FRONT NORTH INTO CENTRAL MN/NORTHERN
WI...WHICH WOULD KEEP MOST OF THE PRECIPITATION NORTH OF THE CWA
TONIGHT. HOWEVER...DON/T KNOW IF THERE IS ENOUGH DYNAMICS TO PUSH IT
THAT FAR NORTH AS UPPER LEVEL FLOW IS ZONAL AND ONLY WEAK SURFACE LOW
PRESSURE OVER THE PLAINS. FOR NOW HAVE KEPT MAJORITY OF PRECIPITATION
CHANCES ALONG NORTHERN PORTIONS OF THE FORECAST AREA. NAM INDICATING
A WEAK 500MB SHORTWAVE TROUGH WILL TRANSITION THROUGH THE FLOW ALONG
THE CANADIAN BORDER ON THURS/FRI...WHICH SHOULD BE ENOUGH TO PUSH THE
FRONT SOUTHWARD...BUT SLOWLY. SREF HAS ALSO BEEN CONSISTENTLY
AGREEING WITH THIS. MOISTURE TRANSPORT SHIFTS EASTWARD AND IS MORE
FOCUSED INTO THE FRONT OVER THE FORECAST AREA ON THURS/THURS NIGHT.
BY FRI NIGHT/SAT TIMEFRAME...NAM HAS HIGH PRESSURE BUILDING INTO THE
REGION WITH UPPER LEVEL WEAK RIDGING. THIS WOULD CONFINE
PRECIPITATION TO JUST THE SOUTHERN HALF OF THE FORECAST AREA...BUT
THIS COMPLETELY DEPENDS ON MOVEMENT AND TIMING OF THE FRONT AND JUST
DON/T HAVE THE CONFIDENCE TO PULL PRECIPITATION CHANCES ACROSS THE
NORTH YET.

AS FOR SEVERE CHANCES...HEAVY RAIN IS GOING TO BE THE MAIN THREAT
AS PRECIPITABLE WATER AMOUNTS WILL BE 1.5 TO 2.5 INCHES ALONG THE
FRONT THROUGHOUT THE TIME PERIOD. WITH THE SLOW MOVEMENT OF THE
FRONT...GOOD MOISTURE TRANSPORT AND LIFT INTO THE FRONT...DO EXPECT
CONTINUED DEVELOPMENT ALONG AND NORTH OF THE FRONT THROUGH MUCH OF
TONIGHT/THURS/THURS NIGHT. ALTHOUGH 0-6 BULK SHEAR AMOUNTS WILL BE
30 TO 50 KTS...IT WILL BE CONCENTRATED MAINLY ALONG AND NORTH OF THE
FRONT. MU CAPES GENERALLY OF 1500 TO 2500 J/KG WILL BE SEEN DURING
THE DAY THURS AND FRI ALONG AND SOUTH OF THE FRONT...AND WILL WANE
INTO THE NIGHT HOURS. BUT THERE WILL BE SOME OVERLAP SO THERE IS
POTENTIAL FOR STORMS TO BECOME SEVERE /BESIDES THE HEAVY RAIN THREAT/
FROM TONIGHT THROUGHOUT THE TIME THAT THE FRONT IS THE VICINITY OF
THE FORECAST AREA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
16.00Z ECMWF AND GFS ENSEMBLES HAVE NEARLY STATIONARY FRONT SITUATED
FROM SOUTHWEST IOWA INTO NORTHEAST WISCONSIN AT THE BEGINNING OF THE
PERIOD. ALTHOUGH WILL CONTINUE TO HAVE RAIN/THUNDER IN THE
FORECAST ON SATURDAY...HIGHEST CHANCES WILL BE IN THE SOUTHERN
PORTION OF THE FORECAST AREA ALONG THE FRONT. THEN...A 500MB
SHORTWAVE TROUGH WILL STRENGTHEN AND MOVE SOUTHEAST ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY AS FLOW BEGINS TO TRANSITION FROM ZONAL TO
MORE AMPLIFIED WITH TROUGHS OVER THE WEST COAST AND ALSO ACROSS THE
GREAT LAKES. THE SHORTWAVE WILL PUSH THE FRONT SOUTH OF THE
FORECAST AREA THROUGH THE WEEKEND...WHILE ANOTHER FRONTAL
BOUNDARY AHEAD OF THE TROUGH MAY PRODUCE MORE SHOWERS/THUNDERSTORMS
SUNDAY NIGHT AND MONDAY. ECMWF INDICATING THAT WITH THE TROUGH OVER
THE GREAT LAKES...AND NORTHWEST FLOW...THIS BOUNDARY WILL SET UP FROM
NORTHWEST MINNESOTA INTO THE OHIO VALLEY WITH LOW PRESSURE DEVELOPING
OVER THE PLAINS FOR THE MIDDLE OF THE WEEK. IF THIS OCCURS...
COMBINATION OF LOW LEVEL FLOW RIDING OVER THIS BOUNDARY AND WEAK
SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW WILL BRING CONTINUED
CHANCES FOR RAIN OVER THE FORECAST AREA. CONFIDENCE IN THE TIMING OF
THESE WAVES IS NOT HIGH...THEREFORE QUITE HARD TO PINPOINT
PRECIPITATION CHANCES THROUGH THE LONG TERM FORECAST PERIOD.

&&

.AVIATION...
A SFC FRONT WILL CONTINUE TO WAVER ACROSS THE REGION THROUGH
FRI...KEEPING THE AREA UNDER A SHRA/TS THREAT. POSITIONING OF THE
FRONT HAS BEEN PROBLEMATIC...BUT TRENDS ARE TO SLIDE IT THROUGH THE
TAF SITES OVERNIGHT THU...SHIFTING THE WINDS TO THE NORTHWEST. WITH
THE FRONT JUST NORTH TODAY...SCT SHRA/TS WILL BE POSSIBLE UNTIL
AROUND 00Z...WITH THE RAIN THREAT THEN SHIFTING TO THE NORTH...ALONG
AND NORTH OF THAT FRONT. WILL CONTINUE VCSH/TS AND CB MENTION FOR
NOW DUE TO THE EXPECTED SCT/SPOTTY NATURE OF THE CONVECTION. WILL
UPDATE AS NECESSARY. THE BEST SHRA/TS WILL LIKELY BE THU NIGHT AS
THAT FRONT SLIDES THROUGH.

&&

.HYDROLOGY...
AS DISCUSSED PREVIOUSLY ABOVE...STATIONARY FRONT ORIENTED FROM WEST
TO EAST WILL SLOWLY SHIFT SOUTHWARD ACROSS THE FORECAST AREA
THROUGH THE END OF THE WEEK. WITH HIGH PRECIPITABLE WATER AMOUNTS
OF 1.5 TO 2.5 INCHES ALONG THE FRONT AND SEVERAL WAVES OF
SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP ALONG THIS FRONT...HEAVY
RAIN IS CERTAINLY POSSIBLE FOR PORTIONS OF THE FORECAST AREA. HAVE
OPTED TO CONTINUE WITH AN ESF TO PORTRAY THE HEAVY RAIN CHANCES FOR
TONIGHT AND THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION..........RIECK
Hazardous weather outlook, Jul 16, 3:33 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT WED JUL 16 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
433 PM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A VERY SLOW MOVING FRONTAL BOUNDARY AND VERY WARM AND HUMID
CONDITIONS WILL LEAD TO ADDITIONAL THUNDERSTORMS INTO THE EVENING
FROM SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN. THESE
STORMS MAY CONTINUE TO BUILD TO THE SOUTH AND GET INTO NORTHEAST
IOWA AND SOUTHWEST WISCONSIN. LOCALLY HEAVY RAIN...OCCASIONAL GUSTY
WINDS AND HAIL ARE THE MAIN THREATS FROM THESE STORMS.

OVERNIGHT ADDITIONAL STORMS MAY START TO FORM AGAIN FROM CENTRAL
MINNESOTA INTO NORTHERN WISCONSIN BRINGING ANOTHER THREAT FOR HEAVY
RAIN AND POCKETS OF STRONG WIND OR HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY
NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED
THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING THURSDAY. THE MAIN THREATS
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE WILL BE A
CONTINUED THREAT FOR SOME FLOODING AS THE THUNDERSTORMS MAY DUMP
HEAVY RAIN OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE EVENING HOURS
ALONG AND SOUTH OF INTERSTATE 90. THE SEVERE WEATHER THREAT WILL BE
FAIRLY ISOLATED SO REPORTS FROM YOUR LOCATION MAY SUFFICE INSTEAD OF
WIDESPREAD ACTIVATION. RAINFALL REPORTS...WIND GUST ESTIMATES AND
ANY HAIL WOULD BE THE MAIN NEEDS FOR REPORTING.

LATER THIS EVENING...THERE COULD BE A NEED FOR SOME SPOTTERS FURTHER
NORTH SO WATCH FOR LATER UPDATES.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jul 16, 11:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             ABBOTSFORD              44.95N 90.32W
07/16/2008  E0.25 INCH       CLARK              WI   AMATEUR RADIO

1220 PM     TSTM WND GST     3 W COLBY               44.91N 90.37W
07/16/2008  E50.00 MPH       CLARK              WI   AMATEUR RADIO

1220 PM     TSTM WND DMG     2 N CURTISS             44.98N 90.44W
07/16/2008                   CLARK              WI   AMATEUR RADIO

            TREES DOWN ON COUNTY E SOUTH OF TAYLOR COUNTY LINE

&&

DAVIS
Local storm report, Jul 16, 11:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             2 N NEILLSVILLE         44.59N 90.59W
07/16/2008  E0.50 INCH       CLARK              WI   TRAINED SPOTTER

&&

DAVIS
Local storm report, Jul 16, 11:41 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     LONGWOOD                44.88N 90.60W
07/16/2008                   CLARK              WI   LAW ENFORCEMENT

            POWER LINES DOWN

1215 PM     TSTM WND DMG     2 E CHRISTIE            44.65N 90.56W
07/16/2008                   CLARK              WI   LAW ENFORCEMENT

            SILO TOP BLOWN OFF

&&

DAVIS
Local storm report, Jul 16, 11:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             COLBY                   44.91N 90.31W
07/16/2008  E1.00 INCH       CLARK              WI   TRAINED SPOTTER

&&

DAVIS
Local storm report, Jul 16, 11:52 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     COLBY                   44.91N 90.31W
07/16/2008                   CLARK              WI   AMATEUR RADIO

            NUMEROUS TREES AND BRANCHES DOWN IN COLBY. ALSO HAIL
            DAMAGE TO CARS.

&&

DAVIS
Local storm report, Jul 16, 1:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             MAUSTON                 43.80N 90.08W
07/16/2008  E0.88 INCH       JUNEAU             WI   PUBLIC

&&

DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vernon

When
July 16, 4:00 PM CST to 8:00 PM CST
Where
Vernon County, 1.58 mi E of Green Wood to 1.19 mi SE of Dilly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.568, -90.388

Law Enforcement reported flooding on roadways on several rural county roadways, mainly over the north central and eastern parts of Vernon county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122213.